Flood, Southern Lewis and Clark
- When
- May 10, 2:30 AM MST to May 18, 9:10 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy mountain rain and a rapidly melting snow pack combined to cause the Dearborn River to overflow its banks during the week of May 10th. 5 feet above flood stage and the highest level in more than a decade.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Heavy mountain rain and a rapidly melting snow pack combined to cause the Dearborn River to overflow its banks during the week of May 10th. The Dearborn, which flows along the Southern Lewis and Clark and western Cascade county border, peaked at 7.5 feet, some 2.5 feet above flood stage and the highest level in more than a decade. Flooding occurred in pastureland and hayfields. The water breached some roadways causing minimal damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 10, 2:23 AM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 323 AM MDT TUE MAY 10 2005 .DISCUSSION... TODAY THROUGH THURSDAY...A VIGOROUS UPPER LEVEL LOW PRESSURE CURRENTLY LOCATED OVER THE PACIFIC NORTHWEST WILL BE THE FOCUS OF THE SHORT TERM FORECAST. MOST MODELS INITIALIZED THIS FEATURE RATHER WELL WITH THE EXCEPTION OF THE NAM...WHICH CAME IN TOO WEAK. THE NAM AND THE GFS CONTINUE TO BE RATHER QUICK TRACKING THE LOW THROUGH THE CENTRAL ROCKIES AND INTO THE PLAINS BY THE END OF THE PERIOD. THE CMC AND ECMWF CONTINUE WITH A SLOWER SOLUTION. WITH POSITIVE HEIGHT ANOMALIES STILL PRESENT OVER THE GULF OF ALASKA...LESS IN THE WAY OF PROGRESSION IS PREFERRED. A BLEND OF THE ECMWF AND CMC WILL BE USED FOR THIS FORECAST PACKAGE. TODAY...SEVERAL PIECES OF SHORT WAVE ENERGY WILL EJECT ACROSS THE REGION AHEAD OF THE PARENT UPPER LEVEL LOW. AN UPPER LEVEL JET WILL PUNCH INTO THE FORECAST AREA FROM THE SOUTHWEST...WITH THE LEFT EXIT REGION POSITIONED OVER SOUTHWESTERN MONTANA LATE THIS AFTERNOON. PLENTY OF MIDDLE AND UPPER LEVEL LIFT WILL THEREFORE BE PRESENT OVER SOUTHERN PORTIONS OF CENTRAL MONTANA AS WELL AS MOST OF SOUTHWEST MONTANA. LIKELY TO CATEGORICAL POPS WERE PLACED OVER MUCH OF THIS AREA TODAY. EASTERLY FLOW OVER THE MOUNTAINS OF SOUTH-CENTRAL MONTANA WILL TEND TO LIMIT MOISTURE A BIT OVER THE SOUTHEAST. WITH RATHER HIGH SNOW LEVELS ALSO EXPECTED...WILL NOT ISSUE ANY HIGHLIGHTS. ISOLATED THUNDERSTORMS WERE ALSO PLACED OVER THE FAR SOUTH WHERE MARGINAL INSTABILITY IS EXPECTED. FARTHER TO THE NORTH...PRECIPITATION WILL HAVE A HARD TIME REACHING NORTH-CENTRAL MONTANA WITH THE LOWER LEVELS OF THE ATMOSPHERE REMAINING RATHER DRY. TONIGHT AND WEDNESDAY...THE MAIN UPPER LEVEL LOW WILL SLOWLY DRIFT EAST INTO THE CENTRAL ROCKIES BY WEDNESDAY AFTERNOON. SEVERAL PIECES OF SHORT WAVE ENERGY WILL CONTINUE TO ROTATE AROUND THE LOW INTO THE SOUTHWEST ZONES. MIDDLE AND UPPER LEVEL LIFT WILL ALSO BE ENHANCED OVER THE SOUTHWEST TONIGHT AS THE LEFT EXIT REGION OF THE UPPER LEVEL JET REMAINS OVER THE REGION. LIKELY TO CATEGORICAL POPS WERE THEREFORE PLACED OVER THE SOUTHWEST TONIGHT...WITH HIGHER CHANCE TO LIKELY POPS ON WEDNESDAY. SNOW LEVELS ACROSS THE SOUTHWEST WILL LOWER STARTING TONIGHT AS THE UPPER LEVEL LOW APPROACHES THE REGION. SNOW IS THEREFORE EXPECTED DOWN TO MANY OF THE VALLEY FLOORS BY WEDNESDAY MORNING. FARTHER NORTH...LARGE SCALE ASCENT IS EXPECTED TO DECREASE OVER CENTRAL MONTANA. THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERIC COLUMN ARE EXPECTED TO DRY OUT OVER NORTH-CENTRAL MONTANA...WITH SKIES CLEARING STARTING WEDNESDAY MORNING. ENOUGH LIFT WILL PERSIST TONIGHT AND TOMORROW MORNING OVER SOUTHERN PORTIONS OF CENTRAL MONTANA TO CARRY CHANCE POPS. SNOW LEVELS WILL ALSO LOWER OVER THE CENTRAL ZONES AS THE AIRMASS COOLS. A BRIEF CHANGE TO SNOW IS THEREFORE EXPECTED ACROSS THE PLAINS BEFORE THE PRECIPITATION BEGINS TO END WEDNESDAY MORNING. WEDNESDAY NIGHT AND THURSDAY...THE UPPER LEVEL LOW WILL CONTINUE TO DRIFT EAST ACROSS THE CENTRAL ROCKIES AND EVENTUALLY INTO THE CENTRAL PLAINS. ENOUGH LIFT WILL BE PRESENT TO CONTINUE CHANCE POPS OVER THE SOUTHWESTERN ZONES. THE LOW WILL BE IN CLOSE ENOUGH PROXIMITY TO ALSO PLACE LOW POPS OVER THE ISLAND MOUNTAIN CHAINS OF CENTRAL MONTANA. MOST AREAS OF THE PLAINS WILL BE KEPT DRY WITH MINIMAL LIFT EXPECTED. TEMPERATURES WILL BE RATHER COOL OVER THE CENTRAL ZONES WEDNESDAY NIGHT WITH PARTLY CLOUDY SKIES EXPECTED. TEMPERATURES WILL THEN REBOUND RATHER NICELY OVER CENTRAL MONTANA ON WEDNESDAY WITH MANY AREAS APPROACHING NORMAL HIGHS. TEMPERATURES WILL BE KEPT DOWN A BIT OVER THE SOUTHWEST WITH MORE CLOUD COVER EXPECTED. SCHAUMANN THURSDAY NIGHT THROUGH SATURDAY NIGHT...MODELS ARE IN A LITTLE BETTER AGREEMENT IN HOW THEY HANDLE THE UPPER LOW OVER MT EARLY IN THE PERIOD IN COMPARISON TO THEIR FORECASTS FROM LAST NIGHT. STILL THERE ARE SOME SIGNIFICANT DIFFERENCES AMONGST SOME OF THE MODELS IN IN HOW THEY HANDLE THIS FEATURE. EUROPEAN MODELS HAVE UPPER LOW AT THE BEGINNING OF THE PERIOD (6 PM THU) S OF BIL NEAR THE WY BORDER. CMC IS FARTHER N PLACING THE UPPER LOW NEAR LWT. GFS CONTINUES TO BE ON THE FAST SIDE AS IT HAS THE UPPER LOW NEAR BAKER. THIS DIFFERENCE ALSO TRANSLATES TO MODELS TIMING OF THE UPSTREAM UPPER RIDGE AS A MAJORITY OF THE MODELS MOVE THE RIDGE OVER WRN MT FRIDAY NIGHT WHILE THE GFS HAS THE RIDGE OVER WRN MT BY FRIDAY. AREA WILL THEN GET INTO SW FLOW ALOFT BY SATURDAY. PREFER THE SLOWER SOLUTIONS WITH THE UPPER LOW/UPSTREAM RIDGE. THEREFORE WILL KEEP IN A SLIGHT CHANCE TO CHANCE OF PRECIPITATION IN THE S AND E INTO EARLY FRIDAY. ALL MODELS POINT TO A DRY FRIDAY NIGHT. SATURDAY THE GFS BRINGS PRECIPITATION OVER THE WRN ZONES BUT SINCE AM GOING WITH SLOWER SOLUTION WILL HOLD OFF ON POPS UNTIL SATURDAY NIGHT AND THEN ONLY FOR THE FAR WRN MOUNTAINS. MAIN TEMPERATURE CHANGE WAS TO RAISE HIGHS ON SATURDAY SEVERAL DEGREES. BLANK SUNDAY THROUGH TUESDAY NIGHT...UPPER LEVEL RIDGE ON SUNDAY...WILL FLATTEN BY MONDAY AS SHORT WAVE TROUGH MOVES THROUGH...THUS UPPER LEVEL FLOW BECOMING ZONAL. BY TUESDAY...WESTERLY FLOW...BECOMES SOUTHWESTERLY WITH INCREASING MOISTURE AND INSTABILITY...AS PACIFIC TROUGH DIGS SOUTH ALONG THE WEST COAST. THUS WILL GO WITH SCATTERED MOUNTAIN SHOWERS SUNDAY AND MONDAY OVER THE SOUTHWEST...INCREASING ON TUESDAY WITH AT LEAST A SLIGHT CHANCE SPREADING INTO THE MOUNTAINS OF CENTRAL MONTANA. DOWNSLOPE FLOW ON TUESDAY WILL KEEP MOST OF THE PLAINS OF NORTHCENTRAL MONTANA DRY. TEMPERATURES WILL RUN CLOSE TO SEASONAL AVERAGE. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 47 32 48 30 / 100 60 30 20 CTB 47 28 51 29 / 60 30 0 10 HLN 48 34 50 31 / 100 80 40 20 BZN 48 37 45 28 / 80 80 50 30 WEY 42 28 38 19 / 70 70 70 30 DLN 47 32 42 28 / 80 70 40 20 HVR 58 33 56 28 / 30 20 0 10 LWT 46 31 43 27 / 80 70 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1102 AM MDT MON MAY 9 2005 MTZ008>015-044>055-101715- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1102 AM MDT MON MAY 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449689, 5449690.